Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 144, NWS Midland/Odessa, TX

July 20, 2007Crane County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 20, 2007, 9:30 PM CDT for Crane County, Texas. It took effect at Jul 20, 2007, 9:35 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 9:30 PM CDT (02:30 UTC)
In effect from
Jul 20, 2007, 9:35 PM CDT
Expired
Jul 21, 2007, 12:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 65 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 210235
FFWMAF
TXC103-210530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
930 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CRANE COUNTY IN WEST TEXAS...

* UNTIL 1230 AM CDT

* AT 929 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SCATTERED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS 
  EASTERN CRANE COUNTY...INCLUDING THE CITY OF CRANE. RAINFALL 
  AMOUNTS OF UP TO ONE AND ONE HALF INCHES PER HOUR WILL BE POSSIBLE
  WITH THIS ACTIVITY. THE HEAVY RAINS WILL LIKELY PRODUCE FLASH
  FLOODING IN URBAN AND LOW LYING AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CRANE...
  STATE HIGHWAY 329 AND U.S. HIGHWAY 385.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3164 10265 3165 10231 3116 10231 3122 10244
TIME...MOT...LOC 0230Z 180DEG 0KT 3138 10233

$$
1 follow-up statement
000 
WGUS74 KMAF 210314
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1008 PM CDT FRI JUL 20 2007

TXC103-210530-
CRANE-
1008 PM CDT FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR
EASTERN CRANE COUNTY...

AT 1006 PM CDT...THE CRANE POLICE DEPARTMENT REPORTED THE 
INTERSECTION OF 8TH AND GASTON STREETS WAS FLOODED AND IMPASSABLE. 
THIS INTERSECTION HAS BEEN BLOCKED BY THE TEXAS DEPARTMENT OF 
TRANSPORTATION. 

AT 1007 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED 
TO DETECT SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS 
EASTERN CRANE COUNTY. RAINFALL RATES UP TO ONE AND ONE HALF INCHES 
PER CONTINUE TO BE POSSIBLE WITH THIS ACTIVITY. ADDITIONAL RAINFALL 
WILL INCREASE THE POTENTIAL FOR FLOODING IN THE WARNED AREA.

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3164 10265 3165 10231 3116 10231 3122 10244
TIME...MOT...LOC 0308Z 180DEG 0KT 3139 10236

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:03 PM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 2:03 PM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CDT FRI JUL 20 2007

.SHORT TERM...
WHEREAS VERY GOOD AGREEMENT REIGNED YESTERDAY...TODAY/S MODEL
OFFERINGS HAVE DIVERGED SIGNIFICANTLY WITH THE HANDLING OF THE UPPER
RIDGE AND FEATURES ROTATING AROUND IT THROUGH LATE THIS WEEKEND AND
EARLY NEXT WEEK.  IN THE NEAR TERM...IT APPEARS MOSTLY CLOUDY
CONDITIONS AND BELOW NORMAL TEMPERATURES WILL BE PREVALENT ACROSS
THE CWA THROUGH SATURDAY NIGHT...WITH A DECENT CHANCE OF RAIN FOR
MOST LOCATIONS ON SATURDAY IN PARTICULAR.

AN INVERTED UPPER TROUGH LIE OVER THE CWA THIS AFTERNOON...ON THE
SOUTHERN FRINGE OF AN UPPER RIDGE CENTERED OVER THE CENTRAL ROCKIES/
PLAINS.  A VARIETY OF SOLUTIONS ON THE WHEREABOUTS OF DISCRETE
SHORTWAVE TROUGHS WAS AVAILABLE IN THE LATEST PROGS...WHICH WILL
PLAY HAVOC ON THE PLACEMENT OF THE BEST CHANCE OF RAIN THROUGH
SATURDAY.  THEREFORE...WILL GO WITH A MIDDLE OF THE ROAD APPROACH...
BUT RETAIN AT LEAST A CHANCE OF RAIN CWAWIDE ON SATURDAY WITH LESSER
CHANCES ON EITHER SIDE OF THAT TIME FRAME.  INSTABILITY WILL
PROBABLY BE LACKING IN MOST AREAS FOR SEVERE STORMS...NOT TO MENTION
SHEAR...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TONIGHT
THROUGH SATURDAY NIGHT ESPECIALLY IN OROGRAPHICALLY FAVORED AREAS.
WILL MENTION THIS IN THE HWO...BUT WILL NOT TRY TO GET TOO SPECIFIC
DUE TO THE VARIETY OF SOLUTIONS CONCERNING WHERE.

.LONG TERM...
THE UPPER LEVEL RIDGE IS THEN PROGGED TO BUILD OVER THE AREA SUNDAY
NIGHT/MONDAY...SO WILL LESSEN POPS OVER THE EAST AND KEEP AT LEAST
ISOLATED POPS OVER THE WEST FROM SUNDAY THROUGH MONDAY.  WILL RAISE
TEMPS A LITTLE CLOSER TO GUIDANCE MAXES TOO.  AN MCS MOVING
SOUTHWESTWARD INTO THE AREA MONDAY NIGHT IS NOT OUTSIDE THE REALM OF
POSSIBILITY AS THE UPPER RIDGE MIGRATES A LITTLE FURTHER WEST AND
LEAVES THE AREA UNDER NORTHEAST FLOW ALOFT.  HOWEVER CONSIDERING THE
DISPARITY IN THE MEDIUM RANGE MODELS...WILL ONLY INCLUDE A SLIGHT
CHANCE OVER THE NORTHEAST ZONES FOR NOW.  WILL THEN GO WITH ISOLATED
POPS OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
AS ENOUGH OF THE UPPER RIDGE MAY REMAIN OVER THE AREA TO KEEP
CHANCES TO A DULL ROAR...ESPECIALLY OVER THE PLAINS.  ALL OF THIS
WILL BE HIGHLY SUBJECT TO CHANGE AS MODELS TYPICALLY STRUGGLE WITH
WEAK SUMMERTIME FLOW/FEATURES...AS HAS BEEN DISPLAYED FROM SPRINGTIME
ONWARD THIS YEAR.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  84  68  89  /  40  40  20  10
CARLSBAD NM                69  89  70  92  /  30  50  30  20
DRYDEN TX                  70  85  70  89  /  60  70  30  20
FORT STOCKTON TX           69  83  67  90  /  50  70  30  10
GUADALUPE PASS TX          63  83  63  85  /  30  50  40  20
HOBBS NM                   67  87  68  90  /  30  40  20  10
MARFA TX                   60  79  62  83  /  40  70  40  20
MIDLAND INTL AIRPORT TX    69  83  68  90  /  40  50  20  10
ODESSA TX                  69  85  68  91  /  40  60  20  10
WINK TX                    71  88  72  94  /  30  60  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/99
Hazardous weather outlook, Jul 20, 1:08 PM CDT, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
108 PM CDT FRI JUL 20 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
108 PM CDT FRI JUL 20 2007 /1208 PM MDT FRI JUL 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
TONIGHT...ESPECIALLY ALONG AND SOUTH OF A GUADALUPE MOUNTAINS
PERMIAN BASIN LINE.  SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW
STORMS COULD STRENGTHEN ENOUGH TO PRODUCE WIND GUSTS OVER 35 MPH AND
HEAVY RAINFALL. LOCALLY HEAVY RAINFALL...AND POSSIBLY FLOODING...
APPEARS MOST LIKELY IN AND NEAR THE HIGHER TERRAIN OF SOUTHEAST
NEW MEXICO AND WEST TEXAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY AND INTO SATURDAY NIGHT...SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED OVER SOUTHEAST NEW MEXICO AND WEST
TEXAS. LOCALLY HEAVY RAINFALL COULD OCCUR ACROSS ALL OF SOUTHEAST
NEW MEXICO AND WEST TEXAS...HOWEVER LOCATIONS IN AND NEAR THE
HIGHER TERRAIN WILL STAND THE BEST CHANCE OF SEEING HEAVY RAINFALL
AND POSSIBLY FLASH FLOODING. SOME OF THE STRONGER STORMS COULD
ALSO PRODUCE GUSTY WINDS OVER 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 11:47 AM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 13 more24 hr
Jul 21, 2:59 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Jul 21, 3:50 PM CDTFlash Flood WarningMAFJeff Davis3 hr
Jul 21, 4:12 PM CDTFlash Flood WarningMAFWinkler3 hr
Jul 21, 5:11 PM CDTFlash Flood WarningMAFLoving3 hr
Jul 21, 6:22 PM CDTFlash Flood WarningMAFReeves3 hr
Jul 21, 6:55 PM CDTFlash Flood WarningMAFCulberson3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.